<  Back to the Polytechnique Montréal portal

Towards a scalable file system on computer clusters using declustering

Vu Anh Nguyen, Samuel Pierre, Dougoukolo Konaré

Article (2005)

Open Acess document in PolyPublie and at official publisher
Open Access to the full text of this document
Published Version
Terms of Use: Creative Commons Attribution
Download (3MB)
Show abstract
Hide abstract


This study addresses the scalability issues involving file systems as critical components of computer clusters, especially for commercial applications. Given that wide striping is an effective means of achieving scalability as it warrants good load balancing and allows node cooperation, we choose to implement a new data distribution scheme in order to achieve the scalability of computer clusters. We suggest combining both wide striping and replication techniques using a new data distribution technique based on “chained declustering”. Thus, we suggest a complete architecture, using a cluster of clusters, whose performance is not limited by the network and can be adjusted with one-node precision. In addition, update costs are limited as it is not necessary to redistribute data on the existing nodes every time the system is expanded. The simulations indicate that our data distribution technique and our read algorithm balance the load equally amongst all the nodes of the original cluster and the additional ones. Therefore, the scalability of the system is close to the ideal scenario: once the size of the original cluster is well defined, the total number of nodes in the system is no longer limited, and the performance increases linearly.

Uncontrolled Keywords

Computer cluster; Scalability; File system

Subjects: 2700 Information technology > 2706 Software engineering
2700 Information technology > 2719 Computer architecture and design
2700 Information technology > 2720 Computer systems software
Department: Department of Computer Engineering and Software Engineering
Funders: Ericsson Research Canada, CRSNG / NSERC
PolyPublie URL: https://publications.polymtl.ca/5057/
Journal Title: Journal of Computer Science (vol. 1, no. 3)
Publisher: Science Publications
DOI: 10.3844/jcssp.2005.363.368
Official URL: https://doi.org/10.3844/jcssp.2005.363.368
Date Deposited: 11 Sep 2020 14:32
Last Modified: 23 May 2023 12:47
Cite in APA 7: Nguyen, V. A., Pierre, S., & Konaré, D. (2005). Towards a scalable file system on computer clusters using declustering. Journal of Computer Science, 1(3), 363-368. https://doi.org/10.3844/jcssp.2005.363.368


Total downloads

Downloads per month in the last year

Origin of downloads


Repository Staff Only

View Item View Item